Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 103, NWS Pittsburgh, PA

June 7, 20116 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 7, 2011, 7:49 AM EDT for 6 counties in Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2011, 7:49 AM EDT (11:49 UTC)
Expired
Jun 7, 2011, 8:45 AM EDT
In force
56 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 6:47 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WUUS51 KPBZ 071149
SVRPBZ
PAC005-019-031-073-085-121-071245-
/O.NEW.KPBZ.SV.W.0103.110607T1149Z-110607T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 AM EDT TUE JUN 7 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN ARMSTRONG COUNTY IN WEST CENTRAL
  PENNSYLVANIA...
  NORTHERN BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
  VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...
  WESTERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
  MERCER COUNTY IN NORTHWEST PENNSYLVANIA...
  LAWRENCE COUNTY IN WESTERN PENNSYLVANIA...

* UNTIL 845 AM EDT

* AT 746 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTH OF COOPERSTOWN
  TO 36 MILES NORTHWEST OF SHARON...MOVING SOUTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  GREENVILLE...         COOPERSTOWN...       
  MAURICE K GODDARD STATE PARK...            
  OIL CREEK STATE PARK...                     SUGARCREEK...
  FREDONIA...           STONEBORO...          OIL CITY...
  FRANKLIN...           SHARON...             POLK...
  HERMITAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON EDT TUESDAY
FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

&&

LAT...LON 4162 7970 4111 7936 4085 8040 4086 8052
      4095 8053 4149 8053 4149 8046 4150 8045
      4148 8030 4149 8001 4159 7990 4160 7986
      4163 7983
TIME...MOT...LOC 1148Z 333DEG 37KT 4175 7991 4145 8110

$$
2 follow-up statements
796 
WWUS51 KPBZ 071210
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT TUE JUN 7 2011

PAC005-019-031-073-085-121-071245-
/O.CON.KPBZ.SV.W.0103.000000T0000Z-110607T1245Z/
ARMSTRONG PA-BUTLER PA-VENANGO PA-CLARION PA-MERCER PA-LAWRENCE PA-
810 AM EDT TUE JUN 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
FOR LAWRENCE...MERCER...CLARION...VENANGO...BUTLER AND ARMSTRONG
COUNTIES...

AT 804 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
COOPERSTOWN TO 28 MILES WEST OF SHARON...MOVING SOUTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  GREENVILLE...         COOPERSTOWN...       
  MAURICE K GODDARD STATE PARK...            
  OIL CREEK STATE PARK...                     SUGARCREEK...
  FREDONIA...           STONEBORO...          OIL CITY...
  FRANKLIN...           SHARON...             POLK...
  HERMITAGE...

THE STRONGEST PORTION IN THE LINE OF THUNDERSTORMS IS EXPECTED TO 
CROSS ACROSS MERCER COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON EDT TUESDAY
FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

LAT...LON 4162 7970 4111 7936 4085 8040 4086 8052
      4095 8053 4149 8053 4149 8046 4150 8045
      4148 8030 4149 8001 4159 7990 4160 7986
      4163 7983
TIME...MOT...LOC 1209Z 333DEG 37KT 4159 7980 4129 8099

$$
443 
WWUS51 KPBZ 071230
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 AM EDT TUE JUN 7 2011

PAC005-019-031-073-085-121-071245-
/O.CON.KPBZ.SV.W.0103.000000T0000Z-110607T1245Z/
ARMSTRONG PA-BUTLER PA-VENANGO PA-CLARION PA-MERCER PA-LAWRENCE PA-
830 AM EDT TUE JUN 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
FOR LAWRENCE...MERCER...CLARION...VENANGO...BUTLER AND ARMSTRONG
COUNTIES...

AT 827 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM OIL CITY TO 21 MILES WEST OF
FARRELL...MOVING SOUTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SUGARCREEK...         OIL CREEK STATE PARK...
  MAURICE K GODDARD STATE PARK...             GREENVILLE...
  FREDONIA...           COOPERSTOWN...        STONEBORO...
  OIL CITY...           SHARON...             FRANKLIN...
  POLK...               HERMITAGE...

THE STRONGEST PORTION OF THIS STORM IS EXPECTED TO MOVE ACROSS 
MERCER COUNTY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON EDT TUESDAY
FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

LAT...LON 4162 7970 4111 7936 4085 8040 4086 8052
      4095 8053 4149 8053 4149 8046 4150 8045
      4148 8030 4149 8001 4159 7990 4160 7986
      4163 7983
TIME...MOT...LOC 1230Z 336DEG 32KT 4145 7971 4115 8089

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:11 AM EDT, 38 minutes earlier.

Area forecast discussion, Jun 7, 7:11 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 AM EDT TUE JUN 7 2011

.SYNOPSIS...
A COMPLEX OF THUNDERSTORMS CROSSING THE REGION TODAY WILL BRING A
THUNDERSTORMS WITH INCREASING WARMTH AND HUMIDITY. HOT AND HUMID
CONDITIONS WEDNESDAY UNDER HIGH PRESSURE. AN APPROACHING FRONT
WILL BRING THE CHANCE FOR THUNDERSTORMS THURSDAY INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
7AM UPDATE... MCS OVER LAKE ERIE WILL MOVE INTO THE CWA THIS
MORNING. RAISED PROBIBILITY OF PRECIP AND CHANGED WEATHER GRIDS TO
REFLECT HIGH CHANCE OF THUNDERSTORMS. CLOUD COVER RAISED ALSO.
FARTHER SOUTH IN THE SOUTHERN PORTIONS OF THE CWA LEFT THE CURRENT
GRIDS IN PLACE REFLECTING LESS PROBIBILITY THERE.

PREVIOUS NEAR TERM DISSCUSION FOLLOWS...
BROAD RIDGE OVER THE CENTRAL PORTION OF THE COUNTRY WILL BE
SHIFTING EASTWARD OVER THE NEXT COUPLE OF DAYS. SHORTWAVE MOVING
OVER THE RIDGE TODAY HAS SPAWNED AN MCS OVER ONTARIO THIS MORNING
THAT WILL MOVE SOUTHEAST TOWARD REGION ESPECIALLY I-80 CORRIDOR
AND RIDGES. INSTABILITY WILL BE INCREASING AS HIGHER DEW POINTS
SURGE NORTHEAST. EXTENT OF THUNDERSTORMS IS QUESTIONABLE WITH SOME
CAPPING PRESENT ON FORECAST SOUNDINGS. KEPT CHC POPS HIGHEST
NORTHEAST AND RIDGES. AREA REMAINS IN SLIGHT RISK WITH CAPE
INCREASING TO 2000 TO 3000 J/KG THIS AFTERNOON WHILE 0-6KM BULK
SHEAR IS NEAR 30KTS. STORMS THAT DO FORM POTENTIALLY SEVERE WITH
DAMAGING WINDS AND WILL CONTINUE MENTION IN HWO. AS SHORTWAVE
EXITS THIS EVENING UPPER RIDGE WILL BUILD IN TO END THUNDERSTORM
THREAT WITH WARM AND MUGGY CONDITIONS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE RIDGE WILL CONTINUE TO SHIFT EAST WEDNESDAY WITH HOT
AND HUMID CONDITIONS AND ONLY AN ISOLATED AFTERNOON THUNDERSTORM
AT BEST.

BY THURSDAY, RIDGE EROSION IS PROGGED TO BE WELL UNDERWAY VIA
CROSSING SHORTWAVE ENERGY. THE SCENARIO PULLS A SURFACE COLD FRONT OVER
THE UPPER OHIO REGION AND STALLS IT. SHOWER AND THUNDERSTORM
CHANCES CONTINUE INTO THURSDAY NIGHT. CONTINUED HUMID WITH
TEMPERATURES WELL ABOVE NORMAL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
COLD FRONT IS ANTICIPATED TO MOVE INTO FORECAST AREA THURSDAY
NIGHT AND THEN HANG UP ACROSS REGION INTO THE WEEKEND. THIS WILL
KEEP SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST WITH BEST
COVERAGE AND TIMING DIFFICULT DEPENDING ON EXACT PLACEMENT OF
FRONT AND WHEN ANY IMPULSES WILL MOVE ALONG IT. ABOVE NORMAL
TEMPERATURES UNTIL A STRONGER SHORTWAVE MAY PUSH THE FRONT FARTHER
SOUTH WITH TEMPERATURES TRENDING TOWARD NORMAL WITH LOWERING
HUMIDITY SUNDAY INTO MONDAY.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
EXCEPT FOR SOME IFR RESTRICTIONS IN PATCHY FOG EARLY THIS MORNING
AT KZZV...GENERALLY VFR CONDITIONS ARE FORECAST THROUGH THE TAF
PERIOD. AN UPPER LEVEL IMPULSE RIDING SOUTHEAST OVER TOP OF AN UPPER
RIDGE COULD TRIGGER WIDELY SCATTERED THUNDERSTORMS IN THE
AFTERNOON. MUCH UNCERTAINTY EXISTS IN THE TIMING AND
LOCATION...THEREFORE MENTION OF CB WAS NOT INCLUDED IN THE
TERMINALS.

SOUTHWEST SURFACE WINDS WILL INCREASE TO AROUND 10 KT DURING THIS
AFTERNOON.

AVIATION OUTLOOK /00Z WEDNESDAY THROUGH SATURDAY/...
BRIEF IFR CONDITIONS ARE POSSIBLE IN SCATTERED THUNDERSTORMS THURSDAY
NIGHT INTO SATURDAY AS A COLD FRONT DROPS SOUTH FROM THE GREAT
LAKES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 7, 7:23 AM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
723 AM EDT TUE JUN 7 2011

OHZ039>041-048>050-PAZ007-008-013-014-020-WVZ001-081130-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-LAWRENCE-BUTLER-BEAVER-HANCOCK-
723 AM EDT TUE JUN 7 2011

...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE FROM DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ057>059-068-069-PAZ009-015-016-021>023-029-031-073>076-
WVZ002>004-012-021>023-041-081130-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-FOREST-CLARION-
JEFFERSON PA-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
723 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE FROM DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:43 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence, Mercer47 min
Jun 7, 8:52 AM EDTSpecial Weather StatementPBZArmstrong, Butler53 min
Jun 7, 9:24 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence51 min
Jun 7, 9:35 AM EDTSpecial Weather StatementPBZAllegheny, Beaver40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.